Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 29, NWS Newport/Morehead City, NC

May 23, 2012Beaufort County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 23, 2012, 5:04 PM EDT for Beaufort County, Pitt County, North Carolina. It was in force for 41 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2012, 5:04 PM EDT (21:04 UTC)
Expired
May 23, 2012, 5:45 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 91 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:14 PM EDTHAIL 1Grimesland, NCNICKEL TO QUARTER SIZE HAIL
May 23, 5:15 PM EDTHAIL 0.25Calico, NC
May 23, 5:20 PM EDTTSTM WND GST 501 E Black Jack, NCDIME TO QUARTER SIZE HAIL WITH ESTIMATED WINDS GREATER THAN 50 MPH
May 23, 5:20 PM EDTHAIL 11 E Black Jack, NCDIME TO QUARTER SIZE HAIL WITH ESTIMATED WINDS GREATER THAN 50 MPH
May 23, 5:28 PM EDTHAIL 0.884 Ene Washington, NCDIME TO NICKEL SIZE HAIL ON CHERRY RD
May 23, 5:31 PM EDTHAIL 0.25Chocowinity, NCPEA SIZE HAIL... QUARTER MILE FROM RT 17 AND 33.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:44 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS52 KMHX 232104
SVRMHX
NCC013-147-232145-
/O.NEW.KMHX.SV.W.0029.120523T2104Z-120523T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 PM EDT WED MAY 23 2012

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PITT COUNTY IN EASTERN NORTH CAROLINA
  NORTHWESTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHELMERDINE...OR 11 MILES EAST OF AYDEN...
  MOVING NORTHEAST AT 15 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS
  OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BELGRADE...BLACK JACK...
  GRIMESLAND...CHOCOWINITY...

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELGRADE AND BLACK JACK AROUND 515 PM...
  GRIMESLAND AND CHOCOWINITY AROUND 530 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3566 7701 3556 7689 3540 7724 3542 7744
      3572 7714
TIME...MOT...LOC 2103Z 215DEG 12KT 3546 7721

$$

29
1 follow-up statement
287 
WWUS52 KMHX 232123
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
523 PM EDT WED MAY 23 2012

NCC013-147-232145-
/O.CON.KMHX.SV.W.0029.000000T0000Z-120523T2145Z/
PITT NC-BEAUFORT NC-
523 PM EDT WED MAY 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN BEAUFORT AND EAST CENTRAL PITT COUNTIES...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BLACK
JACK...OR 9 MILES SOUTHWEST OF WASHINGTON...MOVING NORTHEAST AT 10
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... GRIMESLAND...
SLATESTONE...PACTOLUS...OLD FORD...BUNYAN...WASHINGTON PARK AND
CHOCOWINITY.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

LAT...LON 3566 7701 3556 7689 3540 7724 3542 7744
      3572 7714
TIME...MOT...LOC 2123Z 230DEG 7KT 3549 7717

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:30 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 23, 3:30 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 PM EDT WED MAY 23 2012

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE SURFACE AND ALOFT WILL CONTINUE OVER
NORTH CAROLINA THROUGH TONIGHT...THEN DISSIPATE THURSDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA FRIDAY AND PERSIST THROUGH EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 300 PM WEDNESDAY...DEBRIS CLOUDINESS HAS CLEARED...ALLOWING
SEA BREEZE TO DEVELOP AND SEEING SCT CONVECTIVE ACTIVITY FORMING
ALONG IT. WITH VERY COLD TEMPS ALOFT...ANY DEEPER STORMS COULD
BECOME SVR WITH LARGE HAIL BEING MAIN THREAT...AND SVR TSTM WATCH
POSTED FOR MOST OF AREA. WILL CONTINUE LIKELY POPS INLAND INTO EARLY
EVENING...THEN EXPECT LULL IN ACTIVITY UNTIL OVERNIGHT...WITH MAIN
THREAT SHIFTING TO COAST AFTER MIDNIGHT AS UPR LOW GRADUALLY LIFTS
NE. LCL STRATUS/FOG PSBL AGAIN OVERNIGHT BUT CONVECTIVE DEBRIS
EXPECTED TO LIMIT WIDESPREAD THREAT. MIN TEMPS MAINLY MID-UPR 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
AS OF 300 PM WEDNESDAY...INITIAL UPR LOW WILL BE N OF AREA BUT
SECONDARY TROF APPROACHING FROM W DURING AFTN. COULD SEE LINGERING
ACTIVITY ALONG COAST IN MORNING SIMILAR TO THIS MORNING...SHIFTING
INLAND WITH SEA BREEZE DURING AFTN. LESS COVERAGE EXPECTED THAN
TODAY AND KEPT POPS IN 20/30 RANGE. MODEL BLEND FOR TEMPS...MAINLY
MID 80S INLAND TO AROUND 80 COAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AS OF 225 PM WED...WEAK UPPER LEVEL TROUGH OVER THE SOUTHEAST WILL
START TO LIFT OUT THURSDAY NIGHT AND FRIDAY AS AN UPPER LEVEL RIDGE
BUILDS IN OVER THE SOUTH. THIS RIDGE WILL REMAIN IN PLACE OVER THE
SOUTH AND SOUTHEAST TRHROUGH THE WEEKEND. HOWEVER...LOW PRESSURE
WILL TRY TO DEVELOP OFF THE SOUTHEAST COAST LATE FRIDAY THROUGH THE
WEEKEND. MOST FORECAST MODELS ARE INDICATING THIS DEVELOPMENT...BUT
HAVE DIFFERENCES IN STRENGTH AND PLACEMENT OF THE LOW. PREFER
PLACEMENT OF SURFACE LOW UNDERNEATH UPPER LOW AS DEPICTED BY THE
ECMWF. 5H TEMPERATURES NOT AS COLD ON FRIDAY OR SATURDAY AS DURING
THE WEEK...SO ATMOSPHERE WILL BE MORE STABLE. HOWEVER CANT RULE OUT
SOME AFTERNOON SEABREEZE ACTIVITY THROUGH THE WEEKEND.

/SUNDAY THROUGH WEDNESDAY/...
DIFFERENCES IN MODELS STARTING DURING THE WEEKEND. GFS PRETTY WEAK
WITH DEVELOPING SYSTEM OFF THE GA COAST. NAM RIGHT ALONG THE COAST.
SREF WEAKER THAN NAME BUT HAS THE LOW INLAND AND THE ECMWF STRONGEST
BUT MUCH FURTHER EAST THAN OTHER MODELS. UPPER LEVEL PATTERNS
INDICATED IN THE MODELS...WITH THE EXCEPTION OF THE GFS...SUPPORT
THE DEVELOPMENT OF THE SURFACE LOW. 6Z GFS DID SHOW THIS LOW. HAVE
SHOWN THIS DEVELOPMENT IN SOUTHEAST SECTIONS OF GRIDS AT THE
APPROPRIATE TIMES. WEATHER DURING THE FIRST HALF OF THE WEEK
DEPENDENT ON WHAT THE LOW DOES. ECMWF HAS HIGH PRESSURE ALOFT
BUILDING IN AS SURFACE LOW LIFTS OUT. ZONAL FLOW WILL DEVELOP OVER
THE SOUTHEAST BY WEDNESDAY...ALLOWING A WEAK SURFACE BOUNDARY TO
APPROACH THE AREA WEDNESDAY NIGHT...

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 18Z THURSDAY/...
AS OF 130 PM WEDNESDAY...SCT SHOWERS/TSTMS WILL THREATEN MAINLY KPGV
AND KISO THIS AFTN AND EVENING WITH VFR EXPECTED OTHERWISE. MVFR
VSBYS AND SCT STRATUS LIKELY OVERNIGHT...BUT CONVECTIVE DEBRIS
CLOUDINESS EXPECTED TO LIMIT IFR THREAT. VFR PREVAILING
THU...OUTSIDE OF SCT CONVECTIVE THREAT IN AFTN.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 136 PM WED...UPPER LEVEL RIDGE WILL BE OVER THE AREA THROUGH
THE WEEKEND. LOW PRESSURE DEVELOPMENT IS POSSIBLE OFFSHORE BY LATE
IN THE PERIOD. HOWEVER...CURRENT THINKING IS THAT ANY EFFECTS FROM
THIS LOW WILL REMAIN WELL EAST OF THE AREA TAFS. EXPECT MAINLY VFR
THROUGH THE PERIOD WITH THE EXCEPTION OF MVFR IN PATCHY EARLY
MORNING FOG.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...
AS OF 300 PM WEDNESDAY...INLAND TROF WILL WEAKEN OVERNIGHT AND
DISSIPATE THU WITH HIGH PRES BUILDING IN FROM E. LITTLE CHANGE IN
SPEEDS...MAINLY 10-15 KT...EXPECTED DURING PERIOD BUT WILL SEE
SLIGHT SHIFT OF WINDS FROM S-SW TONIGHT TO SE-S THU. WW3 AND SWAN IN
DECENT AGREEMENT WITH SEAS MAINLY 3-4 FT.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 148 PM WED...SOUTHEAST FLOW OVER AREA WATERS FRIDAY WILL
BECOME NORTHERLY AS A SURFACE LOW DEVELOPS WELL OFF THE GA COAST.
CONDITIONS OVER THE WATERS DURING THE WEEKEND AND INTO THE BEGINNING
OF THE WEEK IS DEPENDENT ON DEVELOPMENT AND MOVEMENT OF THIS LOW
PRESSURE. EAST AND NORTHEAST WIND IN SOUTHEAST WATERS UP TO 20 KNOTS
THROUGH THE WEEKEND. SPEEDS WILL REMAIN BELOW SCA. EXPECT WIND
DIRECTION TO BECOME MORE SOUTHEAST BY END OF PERIOD AS LOW SHOULD
HAVE MOVED AWAY FROM THE AREA.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM/JME
SHORT TERM...JBM
LONG TERM...CGG
AVIATION...CGG/JBM
MARINE...CGG/JBM
Hazardous weather outlook, May 23, 2:02 PM EDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
202 PM EDT WED MAY 23 2012

NCZ103-104-241815-
OUTER BANKS DARE-OUTER BANKS HYDE-
202 PM EDT WED MAY 23 2012

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS SHOWERS AND STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. LOCALLY
HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...DAMAGING WIND GUSTS
AND LARGE HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON
THURSDAY. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ095-241815-
CARTERET-
202 PM EDT WED MAY 23 2012

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...FREQUENT
DANGEROUS LIGHTNING...DAMAGING WIND GUSTS AND LARGE HAIL CAN BE
EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON
THURSDAY. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ046-047-080-081-092>094-241815-
TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-JONES-CRAVEN-PAMLICO-
202 PM EDT WED MAY 23 2012

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS SHOWERS AND STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAIN...FREQUENT DANGEROUS LIGHTNING...DAMAGING WIND GUSTS AND
LARGE HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON
THURSDAY. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ029-044-045-079-090-091-098-241815-
MARTIN-PITT-WASHINGTON-GREENE-DUPLIN-LENOIR-ONSLOW-
202 PM EDT WED MAY 23 2012

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS SHOWERS AND STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. LOCALLY
HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...DAMAGING WIND GUSTS
AND LARGE HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON
THURSDAY. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 23, 2:34 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
234 PM EDT WED MAY 23 2012

NCZ080-081-231915-
BEAUFORT-MAINLAND HYDE-
234 PM EDT WED MAY 23 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT AND MAINLAND HYDE
COUNTIES THROUGH 315 PM EDT...

AT 234 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PAMLICO BEACH...OR ABOUT 12 MILES WEST OF SWANQUARTER...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GERMANTOWN...
SLADESVILLE...ROSE BAY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3534 7638 3536 7643 3538 7642 3538 7638
      3543 7640 3538 7643 3539 7647 3537 7648
      3544 7657 3539 7657 3544 7671 3552 7663
      3544 7659 3547 7656 3552 7659 3552 7648
      3553 7661 3564 7650 3559 7631 3548 7620
TIME...MOT...LOC 1834Z 231DEG 10KT 3538 7653

29
Local storm report, May 23, 2:56 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
256 PM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             SLADESVILLE             35.46N  76.47W
05/23/2012  E0.25 INCH       HYDE               NC   PUBLIC

&&

EVENT NUMBER MHX1200127

BTC
Special weather statement, May 23, 3:20 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 PM EDT WED MAY 23 2012

NCZ081-232000-
MAINLAND HYDE-
320 PM EDT WED MAY 23 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND HYDE COUNTY
THROUGH 400 PM EDT...

AT 320 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SWANQUARTER...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROSE BAY...
SWANQUARTER...SWINDELL FORK...HYDELAND.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3538 7617 3534 7630 3539 7634 3534 7634
      3533 7638 3534 7639 3533 7641 3536 7643
      3538 7642 3538 7638 3540 7641 3543 7640
      3538 7643 3539 7647 3537 7646 3539 7652
      3541 7653 3560 7618 3548 7610
TIME...MOT...LOC 1920Z 242DEG 10KT 3538 7638

29
Special weather statement, May 23, 3:52 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT WED MAY 23 2012

NCZ103-232030-
OUTER BANKS DARE-
352 PM EDT WED MAY 23 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS OUTER BANKS DARE COUNTY
THROUGH 430 PM EDT...

AT 352 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COLINGTON...OR ABOUT OVER KILL DEVIL HILLS...MOVING NORTH AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...COLINGTON...KILL
DEVIL HILLS...KITTY HAWK...KITTY HAWK...SOUTHERN SHORES.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3597 7562 3595 7564 3596 7567 3594 7569
      3592 7573 3594 7574 3595 7572 3594 7569
      3597 7567 3599 7568 3600 7574 3604 7572
      3603 7574 3605 7575 3621 7576
TIME...MOT...LOC 1952Z 202DEG 10KT 3600 7574

29
Local storm report, May 23, 4:34 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
434 PM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             KITTY HAWK              36.07N  75.72W
05/23/2012  E0.75 INCH       DARE               NC   PUBLIC

&&

EVENT NUMBER MHX1200128

BTC
Special weather statement, May 23, 4:47 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
447 PM EDT WED MAY 23 2012

NCZ044-080-232130-
BEAUFORT-PITT-
447 PM EDT WED MAY 23 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT AND PITT COUNTIES
THROUGH 530 PM EDT...

AT 447 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHELMERDINE...OR ABOUT 8 MILES EAST OF AYDEN...MOVING NORTHEAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BELGRADE......BLACK
JACK...SIMPSON...GRIMESLAND.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3571 7726 3563 7699 3543 7712 3538 7743
TIME...MOT...LOC 2047Z 211DEG 10KT 3544 7728

29

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:51 AM EDTSpecial Marine WarningMHX39 min
May 23, 2:05 AM EDTSpecial Weather StatementMHXCarteret40 min
May 23, 3:34 AM EDTSpecial Marine WarningMHX41 min
May 23, 4:15 AM EDTSpecial Marine WarningMHX60 min
May 23, 5:05 AM EDTSpecial Marine WarningMHX55 min
May 23, 5:07 AM EDTSpecial Marine WarningMHX53 min
May 23, 5:46 AM EDTSpecial Weather StatementMHXCarteret44 min
May 23, 5:57 AM EDTSpecial Marine WarningMHX48 min
May 23, 6:45 AM EDTSpecial Marine WarningMHX45 min
May 23, 6:55 AM EDTSpecial Weather StatementMHXHyde35 min
May 23, 7:07 AM EDTSpecial Marine WarningMHX38 min
May 23, 7:25 AM EDTSpecial Weather StatementMHXDare35 min
May 23, 2:34 PM EDTSpecial Weather StatementMHXHyde41 min
May 23, 2:43 PM EDTSpecial Marine WarningMHX32 min
May 23, 3:20 PM EDTSpecial Weather StatementMHXHyde40 min
May 23, 4:47 PM EDTSpecial Weather StatementMHXPitt43 min
May 23, 5:44 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pitt46 min
May 23, 5:52 PM EDTAreal Flood AdvisoryMHXBeaufort, Pitt83 min
May 23, 6:16 PM EDTSevere Thunderstorm WarningMHXPitt44 min
May 23, 6:29 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt, Washington46 min
May 23, 6:39 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt51 min
May 23, 6:41 PM EDTAreal Flood AdvisoryMHXBeaufort, Martin, Pitt79 min
May 23, 6:59 PM EDTSevere Thunderstorm WarningMHXPitt46 min
May 23, 7:47 PM EDTSpecial Weather StatementMHXMartin, Pitt58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.